..Too Many Pills for Aging Patients
By JANE E. BRODY
April 16, 2012, 5:41
My 92-year-old aunt was a walking pharmacy, and a month ago it nearly killed her. The episode also cost the American medical system several hundred thousand dollars.
Overmedication of the elderly is an all too common problem, a public health crisis that compromises the well-being of growing numbers of older adults. Many take fistfuls of prescription and over-the-counter medications on a regular basis, risking serious and sometimes fatal side effects and drug interactions.
A series of research-based guidelines, recently updated and published in The Journal of the American Geriatrics Society, calls attention to specific medications most likely to have calamitous effects in the elderly. If adopted by practicing physicians and their patients, the guidelines should help to avert the kind of costly, debilitating disaster that befell my aunt.
A Crisis Among the Elderly
In early March, my aunt was hospitalized for an episode of extreme weakness, sleepiness and confusion. She was found to be taking a number of medications and supplements: Synthroid, for low thyroid hormone; Tenormin and Benicar, for high blood pressure; Lexapro, for depression; Namenda, for symptoms of Alzheimer’s disease; Xanax, for nighttime anxiety attacks; Travatan eye drops, for wet macular degeneration; a multivitamin; vitamin C; calcium with vitamin D; low-dose aspirin; a lutein supplement; and Colace, a stool softener.
Diagnosis at the hospital: low sodium, prompting a stoppage of Lexapro, known to cause such a side effect, and substitution of the antidepressant Viibryd. Noting her confusion, the hospital neurologist also added Aricept, another treatment for Alzheimer’s disease, although she is only suspected of having this condition.
Her cardiologist doubled the dose of Tenormin, stopped the Benicar and added another blood pressure medication, Apresoline. This caused a precipitous drop in blood pressure to 70/40 (120/80 is normal), leaving her completely disoriented and unable to stand or sit up.
After 10 days in the hospital, as she was being discharged, my aunt collapsed and started turning blue. CPR was administered (which fractured three ribs), followed by resuscitation in the emergency room and then transfer to intensive care, where she suffered three seizures. She was put on Dilantin to control them.
She developed double pneumonia, and the end seemed near. A do-not-resuscitate order was issued. One night, when she was too agitated to fall sleep, she was given a dose of Ativan, a sedative, that left her unable to wake up for 30 hours.
Miraculously, she responded to antibiotics and administration of oxygen, and she has since been discharged to a rehabilitation facility where she is steadily getting stronger, less confused and refreshingly feisty.
Older adults like my aunt are the largest consumers of medications. More than 40 percent of people over age 65 take five or more medications, and each year about one-third of them experience a serious adverse effect, like a bone-breaking fall, disorientation, inability to urinate, even heart failure.
With the support of the geriatrics society, an interdisciplinary panel of 11 experts in geriatric care and pharmacology has updated the so-called Beers Criteria, guidelines long used to minimize such drug-related disasters in the elderly. After reviewing more than 2,000 high-quality research studies of drugs prescribed for older adults, the team highlighted 53 potentially inappropriate medications or classes of medication and placed them in one of three categories: drugs to avoid in general in the elderly; drugs to avoid in older people with certain diseases and syndromes; and drugs to use with caution in the elderly if there are no acceptable alternatives.
For example, instead of a sedative hypnotic — like the Ativan given to my aunt — that can cause extreme sedation, serious confusion and mental decline in older adults, the panel notes that an alternative sleep remedy, perhaps an herbal or nondrug option, is safer. Many sedating antihistamines, in a class of drugs called anticholinergics, should be avoided in older adults because they can cause such side effects as confusion, drowsiness, blurred vision, difficulty urinating, dry mouth and constipation, the panel concluded.
Mineral oil taken by mouth can, if accidentally inhaled, cause aspiration pneumonia, and many commonly used anti-inflammatory medications, including over-the-counter drugs like ibuprofen and naproxen, increase the risk of gastrointestinal bleeding in adults age 75 and older, as well as in those age 65 and older who also take medications like prednisone and warfarin.
In adults over age 80, the team warned, aspirin taken to prevent heart attacks “may do more harm than good,” and any antidepressant may lower sodium in the blood to dangerous levels, as happened to my aunt.
The team said its criteria should be used by physicians and patients within and outside of institutional settings. But the experts also emphasized that the guidelines should not override a doctor’s clinical judgment or a patient’s needs and values, nor be used as grounds for malpractice disputes.
The Patient’s Responsibility
The geriatric society’s Foundation for Health in Aging has produced a one-page “drug and supplement diary” that can help patients keep track of the drugs and dosages they take. They should show the list to every health care provider they see. The form can be found at www.americangeriatrics.org/files/documents/beers/MyDrugDiary.pdf.
Too often, people with multiple health problems have one doctor who does not know what another has prescribed. A new prescription can lead to a toxic drug interaction, or simply be ineffective, because it is counteracted by something else being taken.
There is nothing to be gained, and potentially much to lose, by failing to disclose to health care professionals the use of prescribed, over-the-counter or recreational drugs, including alcohol. Nor should any chronic medical condition or prior adverse drug reaction be kept from your doctor.
Whenever a medication is prescribed, patients should ask about side effects to watch for. If a bad or unexpected reaction occurs or the drug does not seem to be working, the prescribing doctor should be told without delay. But patients should never stop taking a prescribed medication without first consulting a health care professional.
Nor should they add any drug or supplement to a prescribed regimen without first consulting a doctor. Even something as seemingly innocent as ibuprofen, acetaminophen, St. John’s wort or an antihistamine purchased over the counter can sometimes lead to dangerous adverse reactions when combined with certain prescribed medications or pre-existing health problems.
But just because a drug is on one of the lists in the Beers Criteria does not mean every older person would be adversely affected by it. The drug may be essential for some patients, and there may be no safer alternative. When all is said and done, a doctor must weigh the benefits and risks.